Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 15, 2020, 4:05 PM EDT for Antrim County, Grand Traverse County, Kalkaska County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2020, 4:05 PM EDT (20:05 UTC)
- Expired
- Jul 15, 2020, 5:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Antrim County, MI, Grand Traverse County, MI, Kalkaska County, MI
The radar
The NCL Michigan radar (KAPX), 65 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
670
WUUS53 KAPX 152005
SVRAPX
MIC009-055-079-152100-
/O.NEW.KAPX.SV.W.0020.200715T2005Z-200715T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
405 PM EDT Wed Jul 15 2020
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Central Grand Traverse County in northern Michigan...
Southwestern Antrim County in northern Michigan...
Northwestern Kalkaska County in northern Michigan...
* Until 500 PM EDT.
* At 404 PM EDT, a severe thunderstorm was located near Traverse
City, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Traverse City, Kalkaska, Mancelona, Antrim, Barker Creek, Rapid
City, Alden, Darragh, Grawn, Traverse City State Park, Spider Lake,
Williamsburg, Greilickville and Bates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4475 8574 4478 8566 4477 8564 4479 8564
4498 8511 4473 8497 4458 8564
TIME...MOT...LOC 2004Z 248DEG 26KT 4470 8560
HAIL...<.75IN
WIND...60MPH
$$
adam3 follow-up statements
118 WWUS53 KAPX 152022 SVSAPX Severe Weather Statement National Weather Service Gaylord MI 422 PM EDT Wed Jul 15 2020 MIC009-055-079-152100- /O.CON.KAPX.SV.W.0020.000000T0000Z-200715T2100Z/ Grand Traverse MI-Antrim MI-Kalkaska MI- 422 PM EDT Wed Jul 15 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR SOUTHEASTERN GRAND TRAVERSE...SOUTHWESTERN ANTRIM AND NORTHWESTERN KALKASKA COUNTIES... At 422 PM EDT, a severe thunderstorm was located over Williamsburg, or 8 miles east of Traverse City, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Traverse City, Kalkaska, Mancelona, Antrim, Barker Creek, Traverse City State Park, Rapid City, Alden, Spider Lake, Williamsburg, Darragh and Bates. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4498 8511 4473 8497 4460 8555 4477 8564 TIME...MOT...LOC 2022Z 248DEG 26KT 4475 8543 HAIL...<.75IN WIND...60MPH $$ ADAM
148 WWUS53 KAPX 152041 SVSAPX Severe Weather Statement National Weather Service Gaylord MI 441 PM EDT Wed Jul 15 2020 MIC009-055-079-152100- /O.CON.KAPX.SV.W.0020.000000T0000Z-200715T2100Z/ Grand Traverse MI-Antrim MI-Kalkaska MI- 441 PM EDT Wed Jul 15 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR EAST CENTRAL GRAND TRAVERSE...SOUTHWESTERN ANTRIM AND NORTHWESTERN KALKASKA COUNTIES... At 440 PM EDT, a severe thunderstorm was located over Rapid City, or near Kalkaska, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Kalkaska, Mancelona, Antrim, Barker Creek, Rapid City, Alden and Darragh. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4498 8511 4473 8497 4466 8529 4485 8545 TIME...MOT...LOC 2040Z 248DEG 26KT 4480 8525 HAIL...<.75IN WIND...60MPH $$ adam
196
WWUS53 KAPX 152056
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
456 PM EDT Wed Jul 15 2020
MIC009-055-079-152105-
/O.EXP.KAPX.SV.W.0020.000000T0000Z-200715T2100Z/
Grand Traverse MI-Antrim MI-Kalkaska MI-
456 PM EDT Wed Jul 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAND TRAVERSE...
SOUTHWESTERN ANTRIM AND NORTHWESTERN KALKASKA COUNTIES WILL EXPIRE AT
500 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4498 8511 4473 8497 4466 8529 4485 8545
TIME...MOT...LOC 2055Z 248DEG 26KT 4484 8512
$$
adamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:28 PM EDT, 37 minutes earlier.
Area forecast discussion, Jul 15, 3:28 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 328 PM EDT Wed Jul 15 2020 .UPDATE... Issued at 1043 AM EDT Wed Jul 15 2020 Larger scale troughing encompasses central Canada and down into the Midwest this morning with an upper level jet streak stretching from southern Minnesota into SE Ontario. Surface boundary extends northeastward from Iowa/southern Wisconsin and up through northern Lake Michigan and Eastern Upper Michigan...leaning into the region. Initial batch of elevated showers and some thunderstorms ahead of the boundary have impacted parts of NW Lower Michigan this morning, tip of the mitt and Eastern Upper. Spotty showers extend back across Lake Michigan into eastern Wisconsin. Further upstream, a decaying MCS and embedded short-wave at the tail end of the upper level jet is moving through the Iowa/northern Missouri region this morning with a fair amount of mid/high cloud cover extending up through the region. Convective trends and severe weather possibilities remain the primary forecast concern with the latest SPC Day One maintaining a narrow axis of "marginal" severe storms up through Northern Lower Michigan. Short-wave trough is expected to pivot up through Lower Michigan this afternoon/evening while the tail end/entrance region of the upper jet swings across northern Michigan and surface boundary slowly edges through. From a synoptic standpoint, that should be enough for more widespread precip to develop/expand northeastward along and behind the boundary going through the afternoon and tonight, with high PoPs warranted. Again, main concern is with severe weather potential. Abundant cloud cover across the region may limit instability to some degree, although as we've seen, we already have some steeper lapse rates aloft/elevated instability in place. But assuming we do see some thinning cloud cover, we may be able to muster a narrow axis of modest instability along and ahead of the boundary this afternoon/evening. Along with increasing mid/upper level flow aloft/effective and 0-6KM bulk shear by later this afternoon, a marginal severe storm threat seems reasonable at this juncture. Finally, we will also have to keep an eye on heavy rainfall potential through tonight with the convective potential and PWAT values climbing to over 1.75". We are in a marginal risk for excessive rainfall in the latest WPC outlook. So...will add that to the HWO. && .NEAR TERM...(Today through Tonight) Issued at 303 AM EDT Wed Jul 15 2020 Impactful weather: Marginal. Showers and thunderstorms expected, mainly this afternoon and evening in nrn lower. A few storms may be severe with large hail and damaging winds the primary threats. Locally heavy rain also possible in NE lower. Pattern synopsis and forecast: An upper level ridge was working through the eastern Great Lakes early this morning, while large scale upper troughing dominated the central provinces of Canada, down into the nrn Plains. At the sfc, a cold front was draped from Ontario, down through the western Great Lakes, all the way into the srn Plains. A corridor of deep moisture and slowly diminishing instability (a few hundred j/kg MUCAPE in eastern upper to near 1000j/kg in mid Lake Michigan), was laid out along and ahead of the front, and when combined with upper jet forcing, theta-e/low level convergence, and weak DPVA with less than desirable 850-500mb lapse rates of 5.5-6.0 c/km, is still leading to a broken band of shower and occasional thunder. This band was moving across eastern upper and Lake Michigan. The stronger storms and more widespread thunder was way off to the SW of us. The cold front will gradually work it's way into nrn Michigan today, before slowly exiting off to our SE tonight. That broken band of mainly showers, will drift into/through all areas except the far SE CWA this morning. Then, diurnal heating and destabilization will be able to redevelop/expand stronger showers and storms ahead of the front, impacting mainly nrn lower Michigan this afternoon into this evening. There is a nice little shortwave with another pop of forcing from DPVA, theta-e advection and upper divergence, that rides up along the front this evening, which will result in more post-frontal showers that will be able to spread back into more of eastern upper as well as nrn lower. Gradually, loss of daytime heating will result in diminishing instability and resultant thunder chances through the night, while the entire band of convection starts trying to depart the region, but the expectation is for some showers to still be ongoing across NE lower into daybreak. MLCAPES of less than a hundred j/kg are expected in eastern upper this afternoon, ranging to up to 1600 j/kg closer to Saginaw Bay. The higher CAPE values are co-located with 0-6km bulk shear of around 35 knots. While the best coverage of precipitation will be around the front, can foresee areas SE of it seeing some more discreet cells develop this afternoon. We should be able to heat up decently from roughly Missaukee county over to Alpena county, as the low level stuck clouds with the front hold firm north of there. All of nrn Michigan is in a marginal risk for severe storms, but I think that's buffered a little to the north. Again, Missaukee county over to Alpena county, and areas SE of there look to have the best risk for something severe. Main severe threats would be for large hail and damaging winds. Highs today will range from the upper 70s/around 80F in eastern upper, to the low 90s near Saginaw Bay. Lows tonight will mostly be in the low to mid 60s. && .SHORT TERM...(Thursday through Friday) Issued at 303 AM EDT Wed Jul 15 2020 High Impact Weather Potential: Low Pattern Synopsis: Longwave troughing will continue to shift eastward across southern Canada/Great Lakes region through the end of the week while ridging makes its way across the northern Great Plains in behind. This should make its way overhead Friday night as a second wave also treks across the U.S./Canada border. At the surface, a cyclone near Hudson Bay will continue to weaken as broad high pressure grips much of the eastern CONUS heading into the weekend. Forecast/Details: A few lingering showers are possible across far NE lower MI at the start of the period, but should quickly move out as the morning progresses. Afternoon highs look to cool down slightly Thursday behind the front, but will still remain in the low 80s for most. Northerly winds will also help with the cooler feel. However, this front will be rather diffuse by the time it gets through northern MI. Dewpoints in the low/mid 60s could leave the door open for a stray shower/thunderstorm Thursday afternoon. While marginal surface- based instability could exist (SBCAPE near 500 J/kg), any showers/storms trying to develop would be battling low-level subsidence via cold air advection through the first 1-2km of the profile. Some upper-level support provided by a shortwave treking overhead could help these chances, but confidence is low at this time. Ridging will move in behind this shortwave Thursday night, keeping rain chances muted heading into the weekend with subsidence aloft. Temperatures will begin to ramp up on Friday with highs in the upper 80s/low 90s for most. .LONG TERM...(Friday night through Tuesday) Issued at 303 AM EDT Wed Jul 15 2020 High Impact Weather Potential: Low for now...Monitoring thunderstorm potential over weekend. A mostly zonal upper-air pattern will take hold through the weekend as the jet stream sets up across the northern CONUS near the border. The main jet core looks to move over the northern Great Lakes Saturday while subtle shortwaves/speed maxima embedded in the parent flow could move across the area throughout the weekend into early next week, especially as the flow looks to sag southward some towards the end of the period. Southerly/southwesterly low-level flow will advect warm, moist air into northern MI, aiding to raise high temperatures into the upper 80s/low 90s across much of the area over the weekend. Heat indices could reach close to 100 for some as well. Instability in excess of 1,500 J/kg MLCAPE both Saturday and Sunday afternoon presents the chance for rain/thunder, and potentially a few stronger thunderstorms. Confidence in timing and details is currently low, but will increase as the weekend nears. While guidance suggests a frontal passage late in the Sunday/Monday timeframe, a relatively moist airmass looks to remain nearby heading into early next week. This would ease moisture return into the region, keeping at least a small chance for additional showers and storms around through early week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 328 PM EDT Wed Jul 15 2020 A nearly stationary boundary stretches across NW Lower Michigan down to near Chicago to low pressure over western Illinois. Corridor of showers and thunderstorms have been steadily expanding along and behind the boundary, back through Wisconsin...and will continue to expand into Northern Lower Michigan over the next several hours and persist through tonight as the boundary gradually slips across the region. Lower MVFR cloud cover behind the front will spread into the region. Along with the showers/storms, will bring a period of MVFR conditions to the terminal sites through tonight. System exits the region Thursday morning with VFR weather returning. && .MARINE... Issued at 303 AM EDT Wed Jul 15 2020 A cold front will work into nrn Michigan today, before dropping SE of the region tonight. This front will bring a broken band of showers this morning, before showers and thunderstorms become more numerous/likely this afternoon/evening with daytime heating and subsequent destabilization. A few storms may be severe for the Lake Huron nearshore, mainly Alpena south. Large hail and damaging winds are the primary threats. Showers remain likely behind the front through tonight, a few of which may linger in Lake Huron into Thursday morning. Portions of Lake Huron, especially south of Alpena, could see a few more showers and storms Thursday afternoon, before relative high pressure moves in Thursday night. Light southerly winds will become highly variable with the front, and with lake breezes this afternoon. Light winds with a good degree of variability continue through Thursday, before winds back more out of the W/SW Thursday night. No significant winds/waves. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...BA NEAR TERM...SMD SHORT TERM...DJC LONG TERM...DJC AVIATION...BA MARINE...SMD
Hazardous weather outlook, Jul 15, 3:34 PM EDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 334 PM EDT Wed Jul 15 2020 MIZ016>018-020>036-041-042-086>088-095>099-161945- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 334 PM EDT Wed Jul 15 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Another round of thunderstorms is expected across northern lower Michigan this afternoon and evening. A few storms could become severe across Northern Lower Michigan producing damaging winds. Locally heavy rainfall is also possible across Northern Lower Michigan this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday and also this weekend. Saturday and Sunday are expected to be very warm as temperatures approach 90F and heat index values in mid and upper 90s are possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-161945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 334 PM EDT Wed Jul 15 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected across mainly northern lower Michigan this afternoon and evening. A few storms could become severe, mainly over the Lake Huron nearshore waters from Alpena southward. Damaging winds are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday and also this weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 15, 3:55 PM EDT, 10 minutes before
Special Weather Statement National Weather Service Gaylord MI 355 PM EDT Wed Jul 15 2020 MIZ020-021-026-027-152045- Leelanau-Grand Traverse-Kalkaska-Antrim- 355 PM EDT Wed Jul 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEELANAU...CENTRAL GRAND TRAVERSE...SOUTHWESTERN ANTRIM AND NORTHWESTERN KALKASKA COUNTIES... At 354 PM EDT, a strong thunderstorm was located near Traverse City, moving east at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Traverse City, Kalkaska, Elk Rapids, Bingham, Clam River, Barker Creek, Kewadin, Rapid City, Alden, Greilickville, Mapleton, Grawn, Traverse City State Park, Spider Lake, Williamsburg, and Lake Bellaire. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4460 8572 4484 8582 4500 8526 4469 8511 TIME...MOT...LOC 1954Z 252DEG 32KT 4472 8565 adam
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:55 PM EDT | Special Weather Statement | APX | Grand Traverse | 50 min |
| Jul 15, 4:26 PM EDT | Special Weather Statement | APX | Antrim | 49 min |
| Jul 15, 4:38 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Kalkaska, Otsego | 15 min |
| Jul 15, 5:14 PM EDT | Special Weather Statement | APX | Montmorency, Otsego | 46 min |
| Jul 15, 5:54 PM EDT | Special Weather Statement | APX | Montmorency | 36 min |
| Jul 15, 6:15 PM EDT | Special Marine Warning | APX | 90 min | |
| Jul 15, 6:23 PM EDT | Special Weather Statement | APX | Presque Isle | 37 min |
| Jul 15, 6:54 PM EDT | Special Weather Statement | APX | Presque Isle | 51 min |
| Jul 15, 7:09 PM EDT | Special Marine Warning | APX | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.